Janusz Gumprecht, Marcin Zychma, Władysław Grzeszczak, Roman Kuźniewicz, Wacław Burak, Joanna Żywiec, Dariusz Karasek, Ireneusz Otulski, Mariusz Mosur
Med Sci Monit 2003; 9(9): CS89-91
Available online: 2003-09-08
Background:Cardiovascular disease is the most common cause of morbidity and mortality among long-term renal transplant recipients, and hyperlipidemia is an important risk factor for the development of cardiovascular and peripheral vascular disease. The prevalence of post-transplantation hyperlipidemia ranges from 16% to 78% of recipients. Lipid-lowering strategy with the use of statins has been shown shown to reduce the cardiovascular risks related to hyperlipidemia, but concomitant use of HMG-CoA reductase inhibitors and cyclosporine A may increase the risk of rhabdomyolysis or myoglobinuric acute graft failure due to drug-drug interactions with cyclosporine A.Case Report:We describe the case of a 53-year-old woman, a renal transplant recipient, who developed rhabdomyolysis following simvastatin lipid-lowering therapy. Immunosuppressive treatment included cyclosporine A, azathioprine and prednisone. After 32 days of simvastatin treatment she was hospitalized for profound muscle pain and weakness with a rise in serum creatine kinase to 60.000 IU/l and serum creatinine to 147 Kmol/l. No further deterioration in renal graft function during hospitalization was observed. 10 days after simvastatin was stopped and the daily CyA dose was reduced the patient was asymptomatic, with serum creatine kinase 67 IU/l and serum creatinine level within normal range.Conclusions:Renal transplant recipients treated with cyclosporin A, and also receiving statins for postransplantational hyperlipidemia, as well as for the prophylaxis of chronic rejection, should be monitored carefully both for CyA blood levels and for possible muscle toxicity.
Keywords: Adult, Antilipemic Agents - adverse effects, Cyclosporine - therapeutic use, Drug Interactions, Female, Humans, Hyperlipidemias - drug therapy, Immunosuppressive Agents - therapeutic use, Kidney Transplantation, Rhabdomyolysis - chemically induced, Simvastatin - adverse effects